Opiate

Millions of People Take Opiates For Pain Relief

Physicians around the world prescribe opiates so frequently that it might seem these drugs are completely safe, but anyone who uses opiates faces possible risks including side effects, dependence, addiction and overdose.

An opiate is any drug derived from the opium poppy plant, Papaver somniferum. This plant contains natural opiates, the most useful being morphine, codeine and thebaine. Morphine and codeine are strong analgesics, while the natural form of thebaine is less powerful.

Opiates are among the most commonly prescribed drugs in the world, effective for reducing even the most severe pain for seriously ill patients. Opiates also calms anxiety, cause relaxation and induce a pleasant sense of euphoria. These additional actions make opiates a target for recreational abuse and non-medical use to treat an illness or injury for which it had not been prescribed.

The U.S. Drug Enforcement Agency, or DEA, categorizes drugs according to their medical benefit and potential abuse. The DEA then classifies these drugs according to their relative risk, with a schedule I narcotic posing the most risk and a schedule V representing the least risk.

To reduce the risk for abuse and non-medical use, opiate drugs are available only with a doctor’s prescription.

Recommended Use

Take opiates only as directed by a physician. Do not take stronger doses or use more often than prescribed. The consumer should discontinue opiate treatment when he longer needs the drug to control pain or when a doctor suggests he stop using them. High doses and long-term opiate use increases the risk for side effects, dependence, addiction and overdose.

A consumer who use opiates continuously for more than a few weeks may suffer withdrawal symptoms if he stops using these drugs abruptly. He may also develop an addiction and begin to crave opiates whenever he is not using them.

Using opiates for more than a few days, even at recommended doses, may increase the consumer’s tolerance to this type of drug. Tolerance means the body is less sensitive to the effects of opiates, so the individual must take increasingly stronger doses more frequently to achieve the same analgesic or euphoric effect. Someone with low tolerance is more sensitive to the effects of opiates and, as such, may be at increased risks for side effects or toxic overdose.

Opiate Side Effects

Any medication, including opiate drugs, may cause side effects even when used as directed. The most commonly reported side effects are not serious and disappear after continued use at therapeutic doses. Rarely, adverse reactions are serious and require medical attention.

Opiates relieve pain, reduce anxiety and produce sedation and euphoria by acting directly on the nervous system - opiates change the way the brain perceives pain. As a result, many of the side effects associated with opiates affect the nervous system to cause excessive sleepiness, vision problems like pinpoint pupils and the emotional opposite of euphoria, dysphoria.

Opiates act on the respiratory center in the brain to reduce a nagging cough. Consequently, opiate use may cause serious breathing problems, including respiratory depression where the lungs do not function properly. Symptoms of respiratory depression included slow, shallow or irregular breathing along with a bluish tint around the victim’s eyes, mouth and fingertips.

Opiates also act on smooth muscle groups, like those found in the gastrointestinal tract, to curb diarrhea. As a result, opiates may cause constipation in consumers not suffering from loose stools.

Other side effects can include:

  • Dry mouth
  • Nausea
  • Vomiting
  • Upset stomach
  • Difficult breathing
  • Sedation

The Risk of Dependency, Withdrawal and Addiction

Anyone who uses opiates continuously for a long time may become physically dependent on these drugs; he may even become addicted to opiates. Related by drug use, opiate dependence and addiction are actually separate and independent medical conditions.

The body adapts to the presence of opiates. Over time, some of these adaptations become more permanent as the body learns to rely on a certain level of opiates to feel “normal.” When opiate levels fall drastically, the body struggles to regain chemical stability. Doctors refer to this as detoxification.

The individual feels this battle for detoxification and chemical stability through unpleasant, flu-like withdrawal symptoms. A doctor will diagnose someone as being dependent on opiates if the patient feels withdrawal symptoms when he stops taking opiates.

Symptoms of opiate withdrawal usually occur in two waves, with the first set beginning a few hours after the last dose. Symptoms last five or more days, the worst symptoms appearing on or about the fourth day.

Early symptoms of withdrawal include:

  • Agitation
  • Anxiety
  • Muscle aches
  • Increased tearing
  • Insomnia
  • Runny nose
  • Sweating
  • Yawning

Late symptoms of withdrawal include:

  • Abdominal cramping
  • Diarrhea
  • Dilated pupils
  • Goose bumps
  • Nausea
  • Vomiting

A physician will say someone is addicted to opiates when the patient feels cravings or exhibits drug-seeking behavior when he runs out of opiates. Drug-seeking behavior includes “doctor shopping,” presenting an altered or bogus prescription at a pharmacy, stealing from friends and family or buying opiates from drug dealers.

Relapse and Overdose

Opiate dependence and addiction are chronic medical conditions and, as such, are marked with cycles of relapse and remission. Without professional treatment to reduce withdrawal symptoms or rehabilitation that changes the behaviors associated with drug abuse, overcoming opiate dependence or addiction is a difficult road. Severely uncomfortable and prolonged withdrawal symptoms force even the most determined individuals back to opiate abuse, especially if the individual has not learned healthy lifestyle habits that reduce the risk for drug abuse.

Any amount of detoxification reduces the body’s tolerance to opiates, increasing the risk for toxic overdose. It is possible for someone to overdose on a smaller amount of opiates than he used to take before experiencing even moderate withdrawal symptoms.

Opiate dependence and addiction require the individual to consume large amounts of opiates, increasing his risk for side effects and overdose. Despite strict controls on its use, prescription drug overdose kills nearly 15,000 people in the United States every year.

Professional assistance can make a big difference in the lives of opiate-dependent individuals, addicts and their families. Many hospitals now offer detoxification services that include medicines to ease withdrawal symptoms and trained staff to monitor the patient’s condition. Programs such as rapid opiate detox are able to minimize, and in many cases, eliminate opiate withdrawal symptoms.

Opiates are an important part of therapy for patients struggling with painful and serious medical conditions. Consumers who have struggled with opiate dependence or addiction in the past should avoid using opiates to reduce pain, or ask for special assistance when it comes time to stop using these effective and useful drugs.

Our Treatment Center